Alert archive / Illinois / Flood Watches in 2020

Flood Watch 2, NWS St. Louis, MO

April 25, 20204 counties in Illinois

NWS St. Louis, MO issued this flood watch at Apr 25, 2020, 2:34 AM CDT for 4 counties in Illinois. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 2:34 AM CDT (07:34 UTC)
Expired
Apr 25, 2020, 7:47 PM CDT
In force
17 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Brown County, IL, Greene County, IL, Macoupin County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS63 KLSX 250734
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
234 AM CDT Sat Apr 25 2020

...Rain Lasting into the Evening...

ILZ058-059-096-097-252200-
/O.NEW.KLSX.FA.A.0002.200425T0734Z-200426T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Brown IL-Pike IL-
Including the cities of Mount Sterling and Pittsfield
234 AM CDT Sat Apr 25 2020

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Saint Louis has issued a

* Flood Watch for portions of southwest Illinois and west central
  Illinois...including Greene, Macoupin, Brown, Pike counties

* Through this evening

* 1 to 2 inches of rain has fallen across portions of west central
  Illinois over the last 24 hours. Steady rain is expected to
  continue through the day today, resulting in an additional 1-2
  inches of rain across the watch area.

* Heavy rainfall will result in flooding of low lying or poor
  drainage areas. Some rises on larger streams and rivers will 
  also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

BSH
2 follow-up statements
429 
WGUS63 KLSX 252054
FFALSX

Flood Watch
National Weather Service Saint Louis MO
354 PM CDT Sat Apr 25 2020

...Rain Lasting into the Evening...

ILZ096-097-252200-
/O.CAN.KLSX.FA.A.0002.000000T0000Z-200426T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown IL-Pike IL-
Including the cities of Mount Sterling and Pittsfield
354 PM CDT Sat Apr 25 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of west central Illinois has been
cancelled. Steady rainfall continues to move east and has exited
this portion of the watch area. 

$$

ILZ058-059-260600-
/O.CON.KLSX.FA.A.0002.000000T0000Z-200426T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-
354 PM CDT Sat Apr 25 2020

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

The Flood Watch continues for

* a portion of southwest Illinois...including the following 
  counties...Greene IL and Macoupin IL. 

* until 1 AM CDT Sunday

* 1 to 2 inches of rain has fallen across portions of west central
  Illinois with locally higher amounts observed over the last 24
  hours. Steady rain is expected to continue through late this
  evening with up to an additional half inch of rain possible in
  the watch area. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas. Some rises on larger streams and rivers will 
  also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Maples
238 
WGUS63 KLSX 260047
FFALSX

Flood Watch
National Weather Service Saint Louis MO
747 PM CDT Sat Apr 25 2020

ILZ058-059-260200-
/O.CAN.KLSX.FA.A.0002.000000T0000Z-200426T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-
747 PM CDT Sat Apr 25 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southwest Illinois has been
cancelled. The rain has become light and was slowly shifting east
of the region this evening.

$$

GKS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Apr 24, 10:43 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 24, 10:43 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1043 PM CDT Fri Apr 24 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 245 PM CDT Fri Apr 24 2020

Regional analysis shows the next system poised to impact the area
from this afternoon through much of Saturday. Surface low pressure
over was located approximately over west-central Missouri, while
and upper level trough axis just west over the central plains.

A weak warm front stretched from central Missouri through west-
central Illinois this morning and early afternoon, leading to
some isolated to widely scattered showers over northeast Missouri
and west-central Illinois. To the south of the front, ample
sunshine allowed temperatures to rise into the upper 60s to the
mid-70s, along with dewpoints rising into the low to mid-50s.
The increasing presence of diurnal cu was the first indicator of
building instability, which only continue to lend a hand in
afternoon shower and thunderstorm development.

Trend continue to show an increase in shower and thunderstorm
activity along the warm front to the north, as well as over
central Missouri ahead of the surface low. This is where SPC
mesoanalysis shows around 1500 J/kg and rather large pool of low
level lapse rates from 6-9C. However, mid-level lapse rate
remained marginal with weak low to mid-level flow and little shear
in the column. Therefore, it's likely we will continue to see
potential for afternoon and evening thunderstorms. Given PWATs
around 1 inch, slow movement will present localized heavy
rainfall potential.

The upper level trough continues to swing eastward, almost
paralleling the Missouri/Arkansas border between tonight and
Saturday. There will likely be a short lull in precipitation late
tonight over southeast Missouri and southwest Illinois as the
surface low pivots to the northeast. As the system pivots, it
keeps an elongated axis of moisture convergence, co-located with
high PWATs oriented from approximately central Missouri into
west-central Illinois, where rainfall is likely to be most
persistent through tonight.

We get onto the back side of the system Saturday within the
deformation zone and northerly flow. Showers continue into the
day with the main change being the slower eastward progress of
likely POPs. Clouds and precipitation were good argument for
lowering daytime highs a few degrees. It will be quite nasty and
wet with highs only in the 50s. The system gradually pulls east
Saturday night with shower potential ending west to east through
the late evening. Clouds will likely begin to break around and
after nightfall with lows in the 40s.

Maples

.LONG TERM...  (Sunday through Next Friday)
Issued at 245 PM CDT Fri Apr 24 2020

The upper level low that provides Saturday's gloomy outlook will
continue to slide to the east Sunday. Surface high pressure will
squeeze in behind this and the next system that begins to approach
from the northwest for Monday.

Another upper level trough extend south with an embedded shortwave
at its base, approaching from the central plains for Monday. This
will provide the next chance for precipitation with southerly
return flow kicking in through the day Monday. While it's not all
that well organized, there should be enough low/mid-level moisture
and lift to provide at least isolated to scattered showers,
potentially and isolated thunderstorm.

A well-organized system is slated for the later half of Tuesday in
the form of digging upper level trough over the Upper Midwest with
a strengthening surface low at the eastern edge of the trough. It
continues to show some potential for better organized convection
with a cold front stretching south of the surface low and general
strengthening in the low level jet.

This system's forward progress slows as the upper low continues
to broaden over the eastern Great Lakes. This may provide
additional disturbance tracking southward down the back side of
the low, which could keep precipitation chances going through
midweek with slightly cooler temperatures under northwest flow.

Conditions lean drier and gradually milder Thursday and Friday as
the system slowly moves east. However, solutions diverge a bit,
offering some question to the evolution of the long range pattern.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1023 PM CDT Fri Apr 24 2020

A surface low over southwestern MO will move slowly eastward
through southeastern MO and southern IL Saturday. Showers will
move through the taf sites late tonight and Saturday morning. The
rain will move out of UIN and COU Saturday afternoon and exit the
St Louis metro area Saturday evening. The cloud ceiling will drop
below 1000 feet late tonight/early Saturday morning in the St
Louis metro area as it already has in UIN and COU. The cloud
ceiling will improve into the MVFR category in UIN and COU
Saturday afternoon. A prevailing east-northeast wind late tonight
will back around to a north direction Saturday morning as it
becomes relatively strong and gusty due to a tight surface
pressure gradient north-northwest of the deepening surface low.

SPECIFICS FOR KSTL: A surface low over southwestern MO will move
slowly eastward through southeastern MO and southern IL Saturday.
Showers will move through the STL area late tonight and Saturday.
The rain will exit the STL area Saturday evening. The cloud
ceiling will drop below 1000 feet late tonight/early Saturday
morning as it already has in UIN and COU. The cloud ceiling will
improve into the MVFR category late Saturday night. A prevailing
east-southeast wind late tonight will back around to a north-
northwest direction by Saturday afternoon as it becomes relatively
strong and gusty due to a tight surface pressure gradient north-
northwest of the deepening surface low.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     55  56  44  65 / 100  90  30   5
Quincy          49  55  40  62 /  90  90  10   5
Columbia        51  58  43  65 /  90  80  10   5
Jefferson City  52  59  43  67 /  90  80  10   5
Salem           56  60  45  62 /  50  90  50  10
Farmington      55  57  43  65 /  90  80  20   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 24, 4:16 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 PM CDT Fri Apr 24 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
416 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across much of the area this
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be additional chances for thunderstorms Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:09 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey54 days

Nearby

Flood Watches in Illinois, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.